close

Вход

Забыли?

вход по аккаунту

?

Amitriptyline Another cause of internuclear ophthalmoplegia with coma.

код для вставкиСкачать
LETTERS
Amitriptyline : Another
Cause of Internuclear
Ophthalmoplegia
with Lorna
* .
n
John R. Hotson, MD, and Harmeet S. Sachdev, MD
Isolated paresis of adduction during horizontal conjugate
gaze is clinical evidence of an internuclear ophthalmoplegia
(INO) and implies a destructive lesion of the medial longitudinal fasciculus [3]. However, both toxic and metabolic
disorders have been reported to produce coma with selective limitation of ocular adduction during vestibuloocular
testing with ice-water calorics [2]. Since this observation is
not widely appreciated, we report yet another toxic agent
that can produce an apparent I N 0 with coma, namely,
amitriptyline.
A 15-year-old boy was found unconscious in his bathroom. Neurological examination showed the patient to be
comatose with irregular breathing and no spontaneous
movements. Painful stimuli produced symmetrical, nonpurposeful movements of all extremities. Plantar stimulation elicited an extensor response bilaterally.
His pupils were originally midposition and nonreactive but within a few hours became reactive. Horizontal
oculocephalic reflexes were absent. Conjugate downward
contraversive vertical eye movements could be obtained by
head rotation, while upward vertical eye movements appeared limited to 20 degrees. Ice-water caloric stimulation
(50 ml perfusion over 1 minute) led to tonic deviation of
the ipsilateral (abducting) eye while the contralateral
(adducting) eye remained in the midline position. This dissociated eye movement response occurred bilaterally and
was reproducible over the first two hours of examination.
Serum toxic screen revealed amitriptyline levels of 290
ng/dl (normal therapeutic levels, 75 to 150 ng/dl).
Within 24 hours the boy became increasingly responsive,
and within 48 hours the neurological examination was
normal. The patient confirmed the amitriptyline overdose.
Amitriptyline is thus another toxic agent that can produce reversible ophthalmoplegia with characteristics of an
I N 0 [4]. Barbiturates, phenytoin toxicity, and hepatic
coma also produce a reversible I N 0 with coma [I, 2, 51.
Therefore, in the comatose patient, bilateral failure of
ocular adduction during caloric testing cannot be used as
absolute evidence of a structural brainstem disorder. In
fact, it has been stated that if a comatose patient has bilateral ocular adduction failure with intact vertical eye movements, intact pupillary responses, and no abnormal motor
signs of posturing or quadriparesis, a metabolic or toxic abnormality is the most likely cause (Plum F, personal communication, 1982).
Department of Neurology
Stanford University School of Medicine
Stanford, C A 94305
The Santa Clara Valley Medical Center
San Jose, C A 95128
62
References
1. Caplan LR, Scheiner D: Dysconjugate gaze in hepatic coma.
Ann Neurol 8:328-329, 1980
2. Plum F, Posner JB: The Diagnosis of Stupor and Coma. Third
edition. Philadelphia, Davis, 1980, p 62
3. Smith JL, Cogan DG: Internuclear ophthalmoplegia. Arch
Ophthalmol 61:687-697, 1959
4 . Spector RH, Davidoff RA, Schwartzman RJ: Phenytoininduced ophthalrnoplegia. Neurology (Minneap) 26: 10311034, 1976
5 . Synder BD, Blonde L, McWhirter WR: Reversal of amitriptyline intoxication by physostigmine. JAMA 230:1433-1434,
1974
Drugs for Cataplexy
C. Thompson, MRCPsych,' M. Schachter, MRCP,t
and J. D. Parkes, FRCP"
Cataplexy and narcolepsy in dogs and ponies closely resembles the human disorder [ 1, 31 and has been used by
Foutz and his associates [2], as described in a report in the
Annals, as a model to investigate possible monoaminergic
mechanisms in cataplexy. However, the response to drugs
may be different in animals and human beings. We have
investigated in humans the effects of different classes of
compounds which affect monoaminergic neurotransmission (Table).
Fluvoxamine, which causes extremely potent blockade of
serotonin but not norepinephrine uptake in rat brain
synaptosomes and human platelets, and clovoxamine,
which blocks serotonin and norepinephrine uptake in these
systems, are both ineffective in the treatment of human
cataplexy [ 51. In contrast, clomipramine, another potent
serotonin uptake inhibitor, is a very effective anticataplectic drug. However, the antiepiieptic benzodiazepine
drug clonazepam, which does not affect serotonin or
norepinephrine uptake, has also proved to be effective 141.
Cataplexy and epilepsy are both paroxysmal disorders and
have been considered similar in nature despite the differences in trigger factors, clinical presentation, and overall
drug response.
It is difficult to reconcile these observations in humans
with the detailed account by Foutz et a1 of drug effects
in dogs, in which nisoxetine and fluoxetine, with somewhat similar pharmacological profiles to clovoxamine and
fluvoxamine, respectively, prevented cataplexy. Also, anticholinergics are effective in animals but not human beings. Some or all of these apparent differences may be due
to different drug dosages, route of administration, or drug
disposal. At present, however, there is no conclusive
pharmacological evidence of malfunction of a single
monoaminergic mechanism in human cataplexy.
'University Department of Neurology
The Institute o f Psychiatry
London S E 5 , England
+Department of Pharmacology
Radclgk Infirmary
Oxford, England
Документ
Категория
Без категории
Просмотров
2
Размер файла
126 Кб
Теги
causes, internuclear, another, coma, ophthalmoplegia, amitriptyline
1/--страниц
Пожаловаться на содержимое документа